Winter Weather, McCurtain
- When
- March 11, 10:00 AM CST to 7:43 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Department of Highways
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
A longwave trough dug south through the Plains and Mississippi Valley on March 10th-11th, which ushered in a strong cold front south into Southeast Oklahoma, Southwest Arkansas, East Texas, and North Louisiana on the 11th. Pacific moisture increased beneath and ahead of this trough and approaching cold front, as large scale forcing also increased ahead of these features to generate areas of…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A longwave trough dug south through the Plains and Mississippi Valley on March 10th-11th, which ushered in a strong cold front south into Southeast Oklahoma, Southwest Arkansas, East Texas, and North Louisiana on the 11th. Pacific moisture increased beneath and ahead of this trough and approaching cold front, as large scale forcing also increased ahead of these features to generate areas of light snow across McCurtain County Oklahoma from late morning through the afternoon. Temperatures fell to or slightly below freezing with the frontal passage as the snow developed over the area, allowing for light accumulations across the county through the afternoon and early evening.
The following are snow totals at various locations across McCurtain County:
At 4 E of Idabel, 1.0 inches of snow fell, 3 S of Broken Bow, 1.0 inches, 7 SSW of Smithville, 0.5 inches, 6 W of Hochatown, 0.5 inches, 2 SE Idabel, 0.5 inches, and 3 NNW of Smithville, 0.2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 11, 5:35 AM CST, 4 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
535 AM CST Fri Mar 11 2022
.AVIATION...
Clouds will continue to move into the region and expand through
the morning ahead of a cold front. These clouds will quickly push
flight categories into MVFR. Rain will begin to fall into the
afternoon, and will transition into snow by the early evening
hours. Visibilites and ceilings should drop into IFR category by
12/02z with this rain/snow mix.
/44/
&&
.PREV DISCUSSION... /issued 355 AM CST Fri Mar 11 2022/
SHORT TERM.../Today through Saturday/
I honestly feel like I should just apologize to everyone at this
point, because if I'm not mistaken, this is my third set of
midnight shifts in which I've been having to forecast some type of
winter weather. I'll be sure to let everyone know well in advanced
of my next set. That would likely be the perfect time for a
weekend trip to Florida or something.
However, there actually is a silver lining when it comes to this
bout of winter weather expected later this evening and
tonight. Most of the messy stuff the region has had to contend
with over the last few months involved super shallow airmasses,
and imperfect precipitation timing. This go around, the airmass in
play will be associated with a much deeper, colder airmass from
the plains being brought in with a cold front. Given this colder
airmass, and taking a look at forecast soundings, the most likely
precipitation type and accumulation will be snow. The reason this
is a silver lining is because soil temperatures are not nearly
cold enough to maintain a snowpack for long. Additionally,
temperatures will warm up very quickly into Saturday morning. This
will result in a very rapid melting of all the snow that does
manage to stick to surfaces. As this time, it looks like the best
snow accumulations will be along and north of I-30, with 1-1.5
inches expected here, and lesser amounts elsewhere. Even though
some locations within the current winter weather advisory are not
expected to see major accumulations, they could still see enough
that it could cause some hazardous morning travel.
Temperatures tonight and tomorrow will plummet behind the front,
with well below average overnight lows expected into the long-
term. Given the time of year, this may very well be winters last
punch, temperature wise, for the Four-States region before spring
fully takes hold.
/44/
LONG TERM.../Saturday Night through Thursday Night/
A dry but cold start will kick off the long-term period as sfc high
pressure will slowly shift eastward across the SECONUS on Saturday
night. Low temperatures will fall back near to just below freezing
across the region before a warming trend commences on Sunday with
returning southerly winds. This will occur as the sfc high shifts
farther eastward across the Carolinas while a developing sfc low
eases out over the Plains with an attendant cold front advancing
into the OK/TX panhandle region by Sunday night into Monday. Ahead
of the front, high temperatures will reach into the 60s on Sunday
afternoon across much of the region and then even warmer on Monday
immediately ahead of the front with mid 60s to lower 70s expected.
Showers and isolated thunderstorms will begin to increase by late
Monday into Monday night along and ahead of the cold front. The
highest rain chances will occur on Monday night as the upper level
trough pivots across the region with increasing instability aloft,
resulting in better chances for elevated thunderstorms possibly
strong enough to generate some hail along the advancing trough. As
the upper trough swings east of the MS River on Tuesday, an upper
low is expected to close off and track invof the Red River with wrap
around low clouds and areas of lingering light rain through much of
Tuesday. The upper low/trough will finally pull completely east of
the region by Tuesday night with dry conditions expected to prevail
through Wednesday night as high temperatures warm back above normal
through mid to late next week.
The next chance of rain will arrive by late Thursday as another cold
front and upper trough shift out of the Rockies into the Plains and
toward our region. Increasing southerly flow will supply sufficient
moisture to generate at least some scattered showers and isolated
thunderstorms by Thursday afternoon into Thursday night with high
temperatures warming well into the 70s both Wednesday and Thursday.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 28 52 32 64 / 70 0 0 0
MLU 28 48 28 61 / 80 0 0 0
DEQ 23 50 27 64 / 60 0 0 0
TXK 24 49 33 64 / 80 0 0 0
ELD 27 48 29 62 / 80 0 0 0
TYR 24 53 34 65 / 40 0 0 0
GGG 26 53 32 65 / 60 0 0 0
LFK 30 54 32 64 / 50 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for ARZ070>073.
Winter Weather Advisory from 10 AM this morning to midnight CST
tonight for ARZ050-051-059>061.
LA...Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for LAZ001>004-006.
OK...Winter Weather Advisory from 10 AM this morning to midnight CST
tonight for OKZ077.
TX...Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for TXZ097-112-126-136>138.
Winter Weather Advisory from 10 AM this morning to midnight CST
tonight for TXZ096-108>111-124-125.
&&
19/44Hazardous Weather Outlook National Weather Service Shreveport LA 601 AM CST Fri Mar 11 2022 ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097- 108>112-124>126-136>138-121215- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 601 AM CST Fri Mar 11 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... Areas of rain will quickly increase across the region by mid to late morning, ahead of an upper level disturbance and associated cold front. The cold front will move into the region this morning through the afternoon, with temperatures expected to fall to near freezing by mid to late this afternoon across portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. This rain is expected to change over to a wintry mix of sleet and snow across these areas as temperatures fall to near or below freezing late in the afternoon, before transitioning quickly to all snow during the evening. Snowfall accumulations near an inch or more will be possible mainly along and north of the I-30 corridor, especially on elevated surfaces such as bridges and overpasses, as well as on grassy surfaces. This wintry mix will eventually move into portions of extreme Southern Arkansas and Northern Louisiana later this evening, with very light snow accumulations possible before the precipitation diminishes completely around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Showers and isolated thunderstorms will be possible again Monday afternoon and night as a strong upper level disturbance moves through the region. Some isolated strong storms can not be ruled out, with hail being the main threat from these stronger storms that develop. These storms will diminish from west to east Monday night. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed through tonight with snowfall accumulations possible across the northern half of the region. LAZ005-010>014-017>022-TXZ149>153-165>167-121215- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 601 AM CST Fri Mar 11 2022 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and isolated thunderstorms will increase by mid to late morning across East Texas and North Louisiana, ahead of an upper level storm system and an associated cold front moving into the region. This rain may briefly transition over to a wintry mix of mostly snow behind the passage of the cold front Friday evening, but surface temperatures are expected to remain above freezing and thus, little if any snow accumulations are expected. Precipitation will diminish from west to east across the region from late Friday evening through midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Showers and isolated thunderstorms will be possible again Monday afternoon and night as a strong upper level disturbance moves through the region. Some isolated strong storms can not be ruled out, with hail being the main threat from these stronger storms that develop. These storms will diminish from west to east Monday night. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters should not be needed through tonight. 19
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006718.